Florida, 2008

Damaging Wind in Florida, September 17, 2008

September 17, 2008 · NWS JAX · 1 event in 1 county or zone

A short wave upper level trough was over the region with a cold front across north Florida. Afternoon heating in the low level combined with cooling aloft elevated instability indexes and prompted scattered storms to develop across north Florida in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough was over the region with a cold front across north Florida. Afternoon heating in the low level combined with cooling aloft elevated instability indexes and prompted scattered storms to develop across north Florida in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 17, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 17, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT WED SEP 17 2008

...WET NE FLOW PATTERN NEXT FEW DAYS...

.SHORT TERM...SHARP UPPER TROUGH OVER W GA/FL PANHANDLE PUSHING
EAST PROVIDING LIFT OVER THE AREA WITH SCATTERED THUNDERSTORMS
OVER NE FL AND LIGHT RAIN OVER SE GA. STRONG DRYING NOTED ON WATER
VAPOR BEHIND TROUGH OVER AL/WESTERN FL PANHANDLE. AT THE SURFACE
COLD FRONT HAS SLOWED DOWN OVER NE FL WITH THUNDERSTORMS
DEVELOPING ALONG AND SOUTH OF BOUNDARY. GOOD INSTABILITY AND UPPER
JET AROUND 50 KNOTS MOVING OVER THE AREA WILL PRODUCE STRONG TO
POSSIBLY SEVERE STORMS THIS AFTERNOON/EVENING OVER OUR SE
ZONES...MAINLY SOUTH OF A JAX-GNV LINE. A NORTHEAST LOW LEVEL
FLOW WILL INCREASE LATE THURSDAY AS STRONG HIGH PRESSURE NOW OVER
CENTRAL CANADA BUILDS OVER NEW ENGLAND INCREASING THE PRESSURE
GRADIENT DOWN THE EAST COAST. HIGHEST POPS ARE EXPECTED TO BE
ALONG EAST COAST THE NEXT COUPLE OF DAYS AS CONVERGENT NE FLOW
PRODUCES AREAS OF LOCALLY HEAVY RAINFALL. DAYTIME TEMPERATURES
WILL BE AT OR BELOW SEASONAL LEVELS THE NEXT FEW DAYS DUE TO NE
FLOW AND CLOUDS/SHOWERS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...WET PATTERN SHOULD
CONTINUE INTO EARLY NEXT WEEK AS YET ANOTHER SURFACE HIGH BUILDS
FROM CANADA INTO NEW ENGLAND MONDAY AND TUESDAY. GFS AND DGEX
MODELS DEVELOP A SURFACE LOW OF CAROLINA COAST WHICH WOULD
ENHANCE THE NE FLOW. A NORTHEAST LOW LEVEL FLOW AND A SOUTHWEST
FLOW ALOFT WITH EMBEDDED IMPULSES WILL KEEP POPS AOA CLIMO.
MAXIMUM TEMPERATURES WILL REMAIN A0B CLIMO LEVELS.

&&

.AVIATION...VFR CONDITIONS ARE PRESENTLY OCCURRING AT TAF SITES
WITH JUST VCTS FOR NOW. BEST TSRA CHANCES GENERALLY FOR GNV WHERE
HIGHEST INSTABILITY EXISTS. ANTICIPATE MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY TO END BY MIDNIGHT BUT CANT RULE OUT A FEW
SHOWERS THROUGH EARLY MORNING SO INCLUDED VCSH OVERNIGHT.
ANTICIPATE LOW END MVFR CIGS AND POSSIBLY MVFR VIS BY THU
MORNING AS PLENTY OF MOISTURE AND WEAK UPGLIDE OCCUR N OF THE
FRONTAL BOUNDARY. ANOTHER ROUND OF SCT CONVECTION (BUT LESS INTENSE
THAN TODAY) IS EXPECTED FOR THURSDAY.

&&

.MARINE...AT THIS TIME IT APPEARS THAT NO HEADLINES ARE REQUIRED.
BUT ANTICIPATE SCEC WILL BE NEEDED ON THU ESPECIALLY FOR THE NRN
2/3RDS OF THE CWF AREA. AS HIGH PRESSURE WEDGES DOWN INTO THE
CAROLINAS ON FRI WINDS/SEAS INCREASE TO MINIMAL SCA LEVELS FOR THE
NRN WATERS SO SCA WOULD BE REQUIRED THEN. A SLOW DECREASING TREND IN
WINDS IS ANTICIPATED FOR SUNDAY AND MONDAY AS THE RIDGE RETREATS NWD
BUT THE LONG FETCH OF NELY WINDS WILL KEEP SEAS ELEVATED AROUND 3 TO
6 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  84  64  85 /  20  30  20  10
SSI  70  82  70  81 /  40  40  30  30
JAX  70  83  67  84 /  40  50  20  40
SGJ  74  83  72  82 /  40  50  30  50
GNV  69  85  67  85 /  40  40  20  40
OCF  70  86  67  85 /  40  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/SHASHY/KERNS
Hazardous weather outlook, Sep 17, 10:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 AM EDT WED SEP 17 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1110 AM EDT WED SEP 17 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ALONG A STATIONARY
FRONTAL ZONE ACROSS THE FORECAST AREA. GUSTY WINDS UP TO 50
MPH...HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF THE
FLORIDA/GEORGIA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THIS STATIONARY FRONT WILL LINGER OVER THE REGION INTO THE WEEKEND
AS HIGH PRESSURE BUILDS WELL NORTH OF THE AREA. THE MOIST ONSHORE
FLOW BEHIND THE FRONT WILL BRING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND AS WELL AS AN INCREASE IN SURF
AND AN ELEVATED RISK OF RIP CURRENTS TO THE AREA BEACHES. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY SHOWER AND THUNDERSTORM
ACTIVITY THAT TRAINS OVER COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR AREA THIS
AFTERNOON OR EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Sep 17, 3:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT WED SEP 17 2008

FLZ023-025-172145-
BAKER-DUVAL-
457 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN BAKER AND
WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BALDWIN...OR 15 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN AND MAXVILLE
THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Sep 17, 4:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT WED SEP 17 2008

FLZ024-172200-
NASSAU-
515 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
NASSAU COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HILLIARD...MOVING
SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HILLIARD THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO
45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Sep 17, 4:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT WED SEP 17 2008

FLZ023-GAZ164-172215-
BAKER-CHARLTON-
526 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN BAKER AND
SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTH OF MACCLENNY...OR 21 MILES
SOUTHWEST OF CALLAHAN...MOVING SOUTHEAST AT 3 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MACCLENNY AND GLEN SAINT
MARY THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Sep 17, 4:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT WED SEP 17 2008

FLZ036-172215-
ALACHUA-
527 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF ALACHUA...OR 13
MILES NORTHWEST OF GAINESVILLE...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...HIGH SPRINGS
AND ALACHUA THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO
45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Sep 17, 4:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 PM EDT WED SEP 17 2008

GAZ165-172230-
INLAND CAMDEN-
547 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 547 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF KINGS FERRY...OR 8
MILES EAST OF FOLKSTON...MOVING EAST AT 9 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS FERRY THROUGH 630 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Sep 17, 4:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 PM EDT WED SEP 17 2008

FLZ024-172230-
NASSAU-
551 PM EDT WED SEP 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN NASSAU
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF CALLAHAN...MOVING SOUTH
AT 6 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
HILLIARD...CALLAHAN...RATLIFF AND BRYCEVILLE THROUGH 630 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 17, 5:00 PM EST
Where
Alachua County, 0.6 mi W of Clark
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.780, -82.640

State Warning Point relayed a report of trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133188.